Nebraska, 2021

Tornadoes and Flash Flooding in Nebraska, May 2 to 3, 2021

May 2 to 3, 2021 · NWS GID · 9 events in 5 counties and zones

Slow moving front brought severe thunderstorms, including landspouts, and heavy rain to portions of south central Nebraska during the evening of May 2nd. A line of thunderstorms blossomed along a stationary front between 6-8PM CDT from southern Gosper County E to Adams County, then NE to Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Slow moving front brought severe thunderstorms, including landspouts, and heavy rain to portions of south central Nebraska during the evening of May 2nd. A line of thunderstorms blossomed along a stationary front between 6-8PM CDT from southern Gosper County E to Adams County, then NE to Polk County. Once this activity developed, it remained nearly stationary until around 10PM CDT when an upper level disturbance arrived from the W and began to nudge convection to the E and SE. The primary hazard with the initial convection was landspout tornadoes. A total of four landspout tornadoes were observed: one in Kearney County, two in Hamilton County, and one in Polk County. Landspout tornadoes are often very weak and cause little to no damage. These landspouts generally fall into that category, but two of them did cause at least minor damage. Most notable was the landspout that occurred near Hwy 14 just S of Aurora. Not only was it very photogenic, but it also caused damage to a storage building and downed a power line. Other severe reports were limited to severe wind gust in Furnas County, and a large hail report in Kearney County. By late evening and into the overnight, the main threat turned to flash flooding due to the stationary/nearly-stationary nature of the thunderstorms. The heaviest rainfall amounts ranged from 3 to 6 inches and flash flooding was reported in Kearney, Adams, and Hamilton Counties. Impacts ranged from flooded streets, underpasses, and rural roads, to water in some basements in Aurora. Thunderstorms weakened considerably by midnight and lingering rain showers ended by dawn on the morning of the 3rd.

The landspout tornadoes developed within a zone of favorable juxtaposition of steep low level lapse rates, moderate low level instability, weak deep layer shear, and high ambient surface vorticity associated with the stalled surface boundary. Heavy rainfall was supported by aforementioned extremely slow storm motions, as well as seasonably high deep layer moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 2, 5:41 PM CST, 51 minutes earlier.

Area forecast discussion, May 2, 5:41 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
641 PM CDT Sun May 2 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 325 PM CDT Sun May 2 2021

Focus is on thunderstorms/severe weather late this evening/tonight...

The pattern aloft featured west/southwest flow ahead of a couple
shortwave troughs translating through the northern/central Rockies
towards the plains. At the surface, low pressure was centered in
southeast CO with a dry line extending to the south, and a cold
front was oriented to the north into far southwest Neb on into
central South Dakota. Moisture advected north into our region in
southerly flow ahead of the front and dps have risen into the upper
50s/around 60F across much of our cwa. The morning low cloud cover
has become more scattered this aftn, allowing for increasing
insolation and destabilization. The latest SPC meso page shows
instability around 1500 j/kg already and models prog instability
around 2000 j/kg by evening before the cold front arrives.

The progressing cold frontal boundary will provide the focus/lift
for showers/thunderstorms as we head through the evening/overnight
hours with latest CAMs showing initial storm development as early as
5 PM but more so 7-8 PM or after. Storms are expected to align
along the boundary while western convection along the front
range/high plains rolls eastward...with a complex of storms
impacting our region into tonight. Conditions will be favorable
for strong to severe storms...bringing a primary damaging wind
threat with 70 mph winds possible along a line of storms...and
storms will also be capable of producing large hail around the
size of ping pong balls. The latest SPC Day 1 outlook has upgraded
portions of north central KS to an enhanced severe weather risk
and the slight risk extends into southwest Neb.

Heavy rainfall is also a concern from the storms given the moisture
availability with dps around 60F and precipitable water values
ranging from 0.75" to 1.25" (which average 1-2 standard deviations
above normal for this time of year). Our current QPF ranges from
roughly a third of an inch on the low end to around 2" on the high
end and as is the nature of convection...there will be winners and
losers on rainfall with some locations seeing little rain and other
areas could exceed the 2" amount. There is still some uncertainty on
where the axis of heavy rain will align and overall trends have
shifted a little farther to the south/southwest.

Also tonight, the cold frontal passage will be a noticeable one.
Aside from the storms, the front will bring an abrupt wind shift to
the north and wind speeds will ramp up behind the boundary. Wind
gusts of 35-40 mph are expected to be common and would not be
surprised if a few locations see gusts near 50 mph.

For the most part, the convection is expected to depart by daybreak
Monday with perhaps some lingering showers/storms in our eastern or
far southern zones. Monday's weather is not looking overly nice with
noticeably cooler temps, strong/gusty north winds and clouds around.

Towards Monday night, an upper trough moving out of the Central
Rockies is expected to bring another round of precip to portions of
the Southern and Central Plains region, mainly to our south across
KS and have carried buffer pops. Temperaturewise, our northwest
zones are forecast to see some chilly overnight low temps Monday
night/Tuesday morning with readings in the low/mid 30s and some
frost development is possible.

Our region generally stays in a cooler pattern under the influence
of an upper trough for much of the upcoming week, with several days
of highs in the 60s and lows in the 30s/40s. Small chances for
precip return around the middle of the workweek and and return again
intermittently for next weekend. Temps looks to moderate to some
degree late in the week/next weekend with high temps closer to the
70 degree mark.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 634 PM CDT Sun May 2 2021

Strong to severe thunderstorms are expected throughout this
evening and into the overnight hours with the passage of a cold
front. The main concerns are strong winds, heavy rain, and
frequent lightning. There is also the possibility for some small
hail, though the environment doesn't look to be as supportive of a
hail threat. Winds are expected to increase over the next few
hours and continue to be breezy throughout tomorrow. Winds could
get up to around 20-25kt sustained with gusts up to around
30-35kts at times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Fay
AVIATION...Shawkey
Hazardous weather outlook, May 2, 4:58 PM CST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
558 PM CDT Sun May 2 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
558 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening and
tonight as a cold frontal boundary crosses the outlook area.
Storms are expected to develop between 6 and 8 pm and continue
into the overnight hours. The storms will be capable of producing
damaging winds of 70 mph and large hail the size of golf balls.
The greater threat for severe storms is focused across north
central Kansas into far southern Nebraska. In addition, heavy
rainfall in excess of one and two inches could cause localized
flooding.

Also tonight, strong north winds may gust near 50 mph behind a
cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More chances for thunderstorms exist for portions of the outlook
area Wednesday afternoon and evening, and then Friday night into
Saturday night. At this time, the threat for severe storms
appears low for Wednesday, but it is too early to confidently
assess the severe storm potential Friday night into Saturday.

Early Tuesday morning, it could get just cold enough to allow
some frost to develop, mainly for locations west of a line from
Cambridge to Loup City to Greeley. However, sub-freezing
temperatures are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, severe winds or instances
of flooding this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 2, 4:36 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
536 PM CDT Sun May 2 2021

KSZ005-017-022300-
Rooks KS-Phillips KS-
536 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS AND
SOUTHEASTERN PHILLIPS COUNTIES UNTIL 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stockton, or 19 miles south of Phillipsburg, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton and Kirwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3950 9946 3972 9917 3963 9906 3957 9907
      3957 9905 3948 9905 3937 9930
TIME...MOT...LOC 2234Z 230DEG 15KT 3947 9930

Mangels
Local storm report, May 2, 5:05 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
605 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             8 SSE GLADE             39.57N 99.27W
05/02/2021  E0.70 INCH       PHILLIPS           KS   PUBLIC

&&
Special weather statement, May 2, 6:05 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
705 PM CDT Sun May 2 2021

NEZ073>075-030030-
Adams NE-Phelps NE-Kearney NE-
705 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHELPS...NORTHWESTERN
ADAMS AND KEARNEY COUNTIES UNTIL 730 PM CDT...

At 705 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Loomis to near Kenesaw. Movement was east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Minden, Kenesaw, Juniata, Axtell, Funk, Heartwell, Prosser
and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will be possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4067 9942 4065 9890 4070 9872 4069 9853
      4049 9846 4044 9938 4053 9956
TIME...MOT...LOC 0005Z 271DEG 13KT 4053 9945 4060 9863

ADP
Special weather statement, May 2, 6:29 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
729 PM CDT Sun May 2 2021

NEZ072>075-030100-
Adams NE-Phelps NE-Kearney NE-Gosper NE-
729 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...NORTHWESTERN ADAMS...
KEARNEY AND SOUTHEASTERN GOSPER COUNTIES UNTIL 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hansen to 7 miles northwest of Axtell to 8
miles north of Arapahoe. Movement was east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hastings, Holdrege, Minden, Kenesaw, Juniata, Bertrand, Axtell,
Loomis, Holstein, Funk, Heartwell, Prosser, Smithfield and Norman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall will be possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

LAT...LON 4050 9996 4062 9961 4065 9904 4065 9890
      4068 9870 4069 9842 4049 9841 4035 9993
      4037 9997
TIME...MOT...LOC 0029Z 267DEG 15KT 4064 9838 4058 9921 4043 9989

ADP

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
May 2, 6:32 PM CST
Where
Furnas County, 1.05 mi W of Cambridge
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.280, -100.190

This wind gust was measured with a handheld anemometer.

Hail, Kearney

When
May 2, 6:45 PM CST to 6:50 PM CST
Where
Kearney County, Minden
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.500, -98.950

Tornado, Hamilton

When
May 2, 6:51 PM CST to 6:56 PM CST
Where
Hamilton County, 2.11 mi SSE of Aurora to 1.2 mi S of Aurora
Rating
EF0
Path length
0.92 mi
Path width
150 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
40.840, -97.991

This landspout moved north-northwest for approximately 1 mile before diminishing roughly as it crossed Highway 14 just south of Aurora. The main observable damage was damage to storage building roll-up doors, a couple of larger overhead doors and a downed power line. The treeline near the start of the tornado had evidence of cornstalks lofted up into the trees and power lines.

Tornado, Hamilton

When
May 2, 6:51 PM CST to 6:52 PM CST
Where
Hamilton County, 2.07 mi S of Aurora
Rating
EFU
Path length
0.01 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
40.840, -98.005

This landspout was rated an unknown EF scale and unknown wind speed because of the lack of observable damage. The location was estimated based on pictures and videos.

Tornado, Kearney

When
May 2, 6:57 PM CST to 7:01 PM CST
Where
Kearney County, 3.69 mi E of Axtell to 1.99 mi ESE of Axtell
Rating
EF0
Path length
1.72 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.474, -99.050

This landspout appeared to drift west over the course of a few minutes over farmground just south-southeast of the ethanol plant east of Axtell. Damage was minimal.

Tornado, Polk

When
May 2, 7:06 PM CST to 7:10 PM CST
Where
Polk County, 3.66 mi SSW of Stromsburg to 2.57 mi SW of Stromsburg
Rating
EF0
Path length
1.33 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
41.071, -97.626

This tornado moved north-northwest across a farmstead just south of Highway 66 and then crossed the highway southwest of Stromsburg. It dissipated a little farther north of the highway. The tornado upset a horse trailer, damaged shingles on a house, and ripped off the overhead doors from a metal building.

Flash Flood, Hamilton

When
May 2, 9:00 PM CST to May 3, 1:00 AM CST
Where
Hamilton County, 3.16 mi NE of Murphy to 4.02 mi N of Hampton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.907, -98.072

Radar estimated that 4 to 6 inches fell in and around the city of Aurora, with a measurement of 4.23 inches from the Cooperative Observer on the east-southeast side of town. This heavy rain falling in a short amount of time resulted in flash flooding in Aurora. Emergency management reported that some vehicles were flooded out due to high water levels and some homes had water in the basement. There was a report of a vehicle needing assistance due to the underpass being flooded. Rural roads in the area were likely affected as well.

Flash Flood, Adams

When
May 2, 9:45 PM CST to May 3, 2:15 AM CST
Where
Adams County, 4.26 mi WSW of Kenesaw to 4.02 mi SSE of Prosser
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.605, -98.724

Radar estimated that in general a corridor of 3 to 4 inches fell from northwestern Adams County into central portions of Kearney County, with isolated higher amounts. Measured totals included 4.40 inches from a CoCoRaHS observer located 2 miles northeast of Minden and 3.80 inches from the Cooperative Observer in Minden. A number of county roads were covered, including Primrose Avenue near Highway 6 southeast of Kenesaw, where at least one car left the roadway into the ditch. In Minden, the underpass was blocked off around 11 PM due to flooding, remaining that way through at least 3 AM.

Flash Flood, Kearney

When
May 2, 9:45 PM CST to May 3, 2:15 AM CST
Where
Kearney County, 3.79 mi NE of Heartwell to 2.95 mi NW of Minden
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.605, -98.724

Radar estimated that in general a corridor of 3 to 4 inches fell from northwestern Adams County into central portions of Kearney County, with isolated higher amounts. Measured totals included 4.40 inches from a CoCoRaHS observer located 2 miles northeast of Minden and 3.80 inches from the Cooperative Observer in Minden. A number of county roads were covered, including Primrose Avenue near Highway 6 southeast of Kenesaw, where at least one car left the roadway into the ditch. In Minden, the underpass was blocked off around 11 PM due to flooding, remaining that way through at least 3 AM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953000, 953001, 952382, 952383, 952384, 952385, 953007, 953008, 953009.